Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 59, NWS Memphis, TN

September 8, 2018Shelby County, Tennessee; Crittenden County, Arkansas

NWS Memphis, TN issued this flash flood warning at Sep 8, 2018, 9:26 PM CDT for Shelby County, Tennessee; Crittenden County, Arkansas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2018, 9:26 PM CDT (02:26 UTC)
Expired
Sep 8, 2018, 11:24 PM CDT
In force
118 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Crittenden County, AR, Shelby County, TN

The radar

The Memphis radar (KNQA), 30 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 2.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
715 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

868 
WGUS54 KMEG 090226
FFWMEG
ARC035-TNC157-090530-
/O.NEW.KMEG.FF.W.0059.180909T0226Z-180909T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
926 PM CDT SAT SEP 8 2018

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Central Crittenden County in eastern Arkansas...
  Shelby County in southwestern Tennessee...

* Until 1230 AM CDT.

* At 925 PM CDT...Doppler Radar estimates 2 to 4 inches of rain has 
  occurred in the past 4 hours. Showers and thunderstorms will 
  produce an additional 1 to 2 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Bartlett, Southaven, Collierville, Germantown, Olive Branch, West
  Memphis, Marion, Millington, T O Fuller State Park, Cordova,
  Memphis, Lakeland, Arlington, Edmondson, Sunset, Anthonyville,
  Jennette, Southwest Memphis, Ellendale and Simsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3518 9040 3536 8963 3499 8965 3499 9040

$$
1 follow-up statement
443 
WGUS74 KMEG 090424
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
1124 PM CDT SAT SEP 8 2018

ARC035-TNC157-090433-
/O.CAN.KMEG.FF.W.0059.000000T0000Z-180909T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crittenden AR-Shelby TN-
1124 PM CDT SAT SEP 8 2018

...THE FLASH FLOOD WARNING FOR CENTRAL CRITTENDEN AND SHELBY COUNTIES
IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3518 9040 3536 8963 3499 8965 3499 9040

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 6:23 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Sep 8, 6:23 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
623 PM CDT Sat Sep 8 2018

.DISCUSSION...
Updated for 00z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 401 PM CDT Sat Sep 8 2018/

DISCUSSION...

Another busy day on the radar. Latest surface analysis places
Gordon's remnant low near the Illinois, Kentucky, Indiana border.
An attendant cold front is strewn southwest from Mount Vernon,
Illinois, back through the Missouri Bootheel and into Jonesboro,
Arkansas. A line of convective showers have formed along the
frontal boundary, with some pre-frontal showers occurring ahead of
the line in west Tennessee. Temperatures are in the mid to upper
80s ahead of the front, yielding approximately 2500 J/kg of
MLCAPE. Due to the slow moving nature of the cyclone, the frontal
boundary is moving very slowly to the east. Latest Dual-Pol rain
rates are in the 1.5-2 inch per hour range. With largely
unidirectional flow aloft and tall and skinny soundings, a flash
flooding threat will exist in the short term.

Aloft, a large positively-tilted shortwave was analyzed over
northwest Missouri. The main trough axis is expected to shift
slowly across the Ohio River Valley through tomorrow night. This
will keep good chances for precipitation in our forecast area
through at least tomorrow night.

Showers and thunderstorms are expected to continue into the
overnight hours, with the heaviest rainfall expected through
just after midnight. An additional 1 to 3 inches can be expected.
The front is expected to stall along the Mississippi River near
sundown, before pushing slightly east by Sunday morning. Drier and
cooler air will filter into northeast Arkansas by tomorrow
morning, with temperatures dropping into the low to mid 60s.

Most areas will see showers and thunderstorms on Sunday as the
main trough swings across the area. Hi-res models suggest that
the front will push slowly east through tomorrow afternoon. Some
post-frontal showers are expected during the day, but most rain
will come to an end west of the Mississippi River by late
afternoon.

With the enhanced cloud cover and post-frontal air across much of
the area, highs are only expected to reach the mid 70s across the
north, with lower 80s over northeast Mississippi. Most convective
activity will be east of the Tennessee River after sundown
tomorrow night. Cool and dry air will work its way into the entire
area by Monday morning. Lows will bottom out in the low to mid
60s areawide.

Monday through Wednesday will be a beautiful stretch of Fall-like
weather. Expect mostly dry conditions, lower humidity, and some
clouds. Highs will be around 80 degrees, with lows in the low to
mid 60s each day. Humidity will be on the increase by Thursday as
a ridge of high pressure builds in across the eastern CONUS.
Beyond Thursday, models diverge quite a bit. Both models have a
slightly different track for Florence, which could affect the
amount of subsidence over our area. This roughly translates to
the difference between diurnal showers or dry conditions.

AC3

&&

.AVIATION...
00Z TAF cycle

Expect SHRA/TSRA to continue to affect the TAF sites generally
during the first part of the period...though convection may linger
in vicinity of TUP later. VFR and MVFR cigs will lower to IFR
tonight with some reduction in visibility as well. Conditions will
slowly improve back to at least MVFR on Sunday. Winds variable
early around storms...becoming northwest through north later
tonight and after sunrise behind a passing cold front.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Sep 8, 4:51 AM CDT, 16 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
451 AM CDT Sat Sep 8 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-091100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
451 AM CDT Sat Sep 8 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Showers and thunderstorms will continue across the Mid-South
through tonight. A few strong storms capable of producing
damaging winds will be possible this afternoon and evening, mainly
north of Interstate 40. Locally heavy rainfall will be possible
today and may result in minor flooding of urban and poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few storms may produce locally heavy rainfall on Sunday, mainly
across northeast Mississippi.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 8, 5:20 PM CDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
520 PM CDT SAT SEP 8 2018

TNZ021-022-054-055-082315-
Carroll TN-Henderson TN-Benton TN-Decatur TN-
520 PM CDT SAT SEP 8 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...

Eastern Carroll County in northwestern Tennessee...
Northeastern Henderson County in southwestern Tennessee...
Benton County in Middle Tennessee...
Northeastern Decatur County in Middle Tennessee...

At 520 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Huntingdon, moving
east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Carroll...northeastern Henderson...Benton and
northeastern Decatur Counties should monitor this storm closely.

LAT...LON 3613 8792 3603 8800 3600 8800 3598 8802
      3596 8802 3594 8800 3594 8793 3591 8793
      3586 8794 3583 8797 3578 8798 3573 8803
      3575 8851 3608 8843 3613 8821 3612 8821
      3614 8819 3620 8794 3617 8792
TIME...MOT...LOC 2220Z 255DEG 21KT 3595 8840
Special weather statement, Sep 8, 6:50 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
650 PM CDT SAT SEP 8 2018

ARZ036-TNZ088-090030-
Crittenden AR-Shelby TN-
650 PM CDT SAT SEP 8 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 PM CDT
FOR...

East central Crittenden County in eastern Arkansas...
Western Shelby County in southwestern Tennessee...

At 650 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over West Memphis,
moving east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in east central Crittenden and western Shelby Counties should
monitor this storm closely.

LAT...LON 3524 9029 3533 8988 3499 8990 3499 9032
TIME...MOT...LOC 2350Z 252DEG 23KT 3516 9022
Special weather statement, Sep 8, 7:25 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Memphis TN
725 PM CDT SAT SEP 8 2018

ARZ036-TNZ088-090115-
Crittenden AR-Shelby TN-
725 PM CDT SAT SEP 8 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 PM CDT
FOR...

East central Crittenden County in eastern Arkansas...
Shelby County in southwestern Tennessee...

At 725 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near West Memphis, moving east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in east central Crittenden and Shelby Counties should monitor
this storm closely.

LAT...LON 3538 9005 3538 8971 3499 8988 3500 9025
TIME...MOT...LOC 0025Z 248DEG 20KT 3514 9012
Special weather statement, Sep 8, 8:01 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
801 PM CDT SAT SEP 8 2018

TNZ088-089-090200-
Fayette TN-Shelby TN-
801 PM CDT SAT SEP 8 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CDT
FOR...

Fayette County in southwestern Tennessee...
Eastern Shelby County in southwestern Tennessee...

At 800 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located 9 miles northeast of Collierville, moving northeast at 35
mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Fayette and eastern Shelby Counties should monitor this
storm closely.

LAT...LON 3499 8932 3500 8989 3539 8970 3539 8965
      3537 8964 3539 8962 3540 8956 3540 8919
TIME...MOT...LOC 0100Z 233DEG 32KT 3512 8953
Special weather statement, Sep 8, 8:10 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
810 PM CDT SAT SEP 8 2018

ARZ036-048-049-MSZ001-007-TNZ088-090215-
St. Francis AR-Lee AR-Crittenden AR-Tunica MS-DeSoto MS-Shelby TN-
810 PM CDT SAT SEP 8 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 PM CDT
FOR...

Eastern St. Francis County in eastern Arkansas...
Northeastern Lee County in eastern Arkansas...
Southern Crittenden County in eastern Arkansas...
Northern Tunica County in northwestern Mississippi...
Northwestern DeSoto County in northwestern Mississippi...
Southwestern Shelby County in southwestern Tennessee...

At 810 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Widener, or near Madison, moving northeast at 15
mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern St. Francis...northeastern Lee...southern
Crittenden...northern Tunica...northwestern DeSoto and southwestern
Shelby Counties should monitor this storm closely.

LAT...LON 3515 9064 3515 8981 3478 9005 3478 9081
TIME...MOT...LOC 0110Z 236DEG 12KT 3503 9065
Special weather statement, Sep 8, 9:10 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
910 PM CDT SAT SEP 8 2018

ARZ036-MSZ001-TNZ088-090315-
Crittenden AR-DeSoto MS-Shelby TN-
910 PM CDT SAT SEP 8 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1015 PM CDT
FOR...

Central Crittenden County in eastern Arkansas...
Northwestern DeSoto County in northwestern Mississippi...
Southern Shelby County in southwestern Tennessee...

At 910 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Pinckney, or 11 miles southwest of T O Fuller State
Park, moving northeast at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Crittenden...northwestern DeSoto and southern
Shelby Counties should monitor this storm closely.

LAT...LON 3520 9030 3520 8964 3486 8994 3486 9032
TIME...MOT...LOC 0210Z 238DEG 24KT 3497 9027

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 7:04 PM CDTAreal Flood AdvisoryMEGShelby3 hr
Sep 8, 7:25 PM CDTSpecial Weather StatementMEGShelby50 min
Sep 8, 7:56 PM CDTAreal Flood AdvisoryMEGFayette, Shelby3 hr
Sep 8, 8:01 PM CDTSpecial Weather StatementMEGFayette59 min
Sep 8, 9:10 PM CDTSpecial Weather StatementMEGShelby65 min
Sep 8, 8:19 PM CDTAreal Flood AdvisoryMEGCraighead, Poinsett5 hr

Nearby

Flash Flood Warnings in Tennessee, 2018Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.